WHAT HAPPENS IF YOU OVERDOSE ON PRESCRIPTION DRUGS?

Overdosing on prescription opioids kills as many as 20,000 Americans annually. Benzodiazepine overdoses—usually from “benzos” taken in conjunction with opioids—have claimed over 8,000 lives in some years. An additional 1,000-plus people are treated for nonfatal overdoses every day.

If it’s a relief to learn that most prescription drug overdoses are nonfatal, it’s also essential you know how to avoid becoming part of the unfortunate minority. If you or a loved one take prescription medicine, especially opioids, it could happen to you.

Here’s how to reduce your risk of overdose and improve your chances of surviving if one does happen:

  1. Prevention is better than cure—take medication strictly according to directions.

If your “painkiller” medication seems to let a lot of pain escape alive, talk to your doctor about revising your prescription—or explore nondrug pain relief through stress management and relaxation exercises. Never take “just one more pill” on your own. You not only risk an immediate overdose, but if taking additional pills becomes a habit, you could develop a prescription drug addiction—and that will exponentially increase your chances of overdosing somewhere down the road.

If you already have symptoms of addiction—your mood goes up and down with increasing frequency, you suffer anxiety attacks, your sleep patterns change, your appetite decreases, your blood pressure rises for no apparent reason, your breathing becomes more labored, you sweat heavily or shake all over, and any of the above are at their worst after you miss a prescription dose—tell your doctor right away, and start looking into prescription drug addiction treatment. Don’t delay, even if the symptoms seem mild or occasional. The longer an addiction is ignored, the harder it is to break, and the more chance it has to do damage.

  1. Know the symptoms of an overdose.

Most prescription medications that cause overdoses are depressants, so a victim will typically become very drowsy and disoriented, often losing consciousness completely. Physical functions slow as well: heart rate drops, breathing becomes shallow or labored, skin temperature lowers (often to the accompaniment of heavy sweating), muscles lose their coordination. The pupils of the eyes contract to pinpoints, extremities and lips take on a bluish tinge, nausea and vomiting may occur, and the person may speak in slurred tones, get irritable or become completely unresponsive. In severe cases, the victim may breathe with a “gurgling” sound (indicating a struggle for air), have a seizure or go into cardiac arrest. If you notice such symptoms in yourself or anyone else who has recently taken a large dose of prescription medication, act at once:

  1. Call for emergency medical care immediately.

Never try to “wait out” an overdose or treat it on your own: you might not live to regret it. A professional response team, with special medications and equipment, is essential for the best chance of surviving an overdose. Call 911 immediately and state your address first (in case you pass out or lose the connection), then tell them you need emergency medical treatment for a prescription drug overdose. Explain what was taken, how much and when. Stay on the line until the dispatcher assures you they have all the needed information and help is on the way.

  1. While waiting for help, render what first aid you can.

The 911 dispatcher should advise you on specific first aid measures; you can call Poison Control (800-222-1222) for additional help. Don’t try to vomit up the medication unless so instructed by a professional. If you’re mobile and reasonably clearheaded, unlock a door for the medics and collect your prescription bottle (so EMTs can confirm what you took) and insurance information, but don’t move about any more than that. You’re at risk of losing coherence or consciousness, and you could be seriously injured if you fall. Remain calm and lie down in a recovery position (on your side, knees bent, head tilted slightly back, one arm supporting your head with the other arm crossing the first at a right angle) to minimize risks from passing out or vomiting.

If helping someone else who is suffering from an overdose, keep them calm and reassure them an ambulance is on the way. Encourage them to stay awake, but if they lose consciousness, don’t try to wake them: you might inadvertently cause further injury. Roll them into a recovery position and be ready to render CPR if you’re qualified, but don’t move them any more than that. When the medics arrive, briefly explain anything new that’s happened since your call. Otherwise, stay out of the way: the medics will let you know if they need additional information.

  1. After you recover from the overdose, follow up by seeking prescription drug addiction treatment.

Although not everyone who overdoses has an addiction, it’s important to be evaluated for the possibility and to get information on prescription drug rehab options. Unless an overdose was completely accidental (e.g., someone used the wrong medication bottle), it almost always indicates you are getting close to unregulated, and dangerous, reliance on the medication. At the least, you need competent medical advice to prevent real addiction from developing.

Most hospitals, after emergency treatment for an overdose, will refer you to prescription drug rehab as a matter of course. The hospital may even have a detox unit of its own, in which case you can get the first stage of addiction treatment immediately. After stabilizing, you’ll need to move to a specialized facility for longer-term inpatient care: if your hospital isn’t connected to such a place or you aren’t sure theirs is right for you, call your regular doctor and ask for recommendations. (Check the “network providers” list on your health insurance policy as well.) If you need additional time to choose the right facility, ask the hospital or your doctor for advice on managing the addiction in the interim. Do everything you can to minimize delay: if you procrastinate, the addiction will likely reassert control, and worsen until it leads to another overdose—perhaps with fatal consequences.

If you or a loved one struggle with prescription drug addiction, Inland Detox is the top treatment provider in southern California. Please call us today at (888) 739-8296.